Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 23, NWS Chicago, IL

March 13, 2021

NWS Chicago, IL issued this small craft advisory at Mar 13, 2021, 3:06 AM CST. It took effect at Mar 14, 2021, 10:00 AM CDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2021, 3:06 AM CST (09:06 UTC)
In effect from
Mar 14, 2021, 10:00 AM CDT
Expired
Mar 15, 2021, 1:56 PM CDT
In force
28 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

730 
WHUS73 KLOT 130906
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
306 AM CST Sat Mar 13 2021

LMZ740>745-131715-
/O.NEW.KLOT.SC.Y.0023.210314T1500Z-210316T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
306 AM CST Sat Mar 13 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 7 PM CDT
MONDAY...

* WHAT...Northeast winds to 25 kt Sunday becoming east to 30 kt
  Sunday night into Monday. Waves building to 6 to 9 ft along the
  Illinois shore and to 4 to 7 ft along the Indiana shore.

* WHERE...Portions of Lake Michigan. 

* WHEN...From 10 AM Sunday to 7 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
10 follow-up statements
279 
WHUS73 KLOT 131539
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
939 AM CST Sat Mar 13 2021

LMZ740>745-132345-
/O.CON.KLOT.SC.Y.0023.210314T1500Z-210316T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
939 AM CST Sat Mar 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO
7 PM CDT MONDAY...

* WHAT...Northeast winds to 25 kt Sunday becoming east to 30 kt 
  Sunday night into Monday. Waves building to 6 to 9 ft along 
  the Illinois shore and to 4 to 7 ft along the Indiana shore.

* WHERE...Portions of Lake Michigan.

* WHEN...From 10 AM Sunday to 7 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
092 
WHUS73 KLOT 132113
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
313 PM CST Sat Mar 13 2021

LMZ740>745-140515-
/O.CON.KLOT.SC.Y.0023.210314T1500Z-210316T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
313 PM CST Sat Mar 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO
7 PM CDT MONDAY...

* WHAT...Northeast winds to 25 kt Sunday becoming east to 30 kt
  Sunday night into Monday. Waves building to 6 to 9 ft along the
  Illinois shore Sunday and 7 to 10 ft Monday. Waves 4 to 7 ft 
  along the Indiana shore.

* WHERE...Northeast Illinois and Northwest Indiana nearshore
  waters.

* WHEN...From 10 AM Sunday to 7 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
293 
WHUS73 KLOT 140345
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
945 PM CST Sat Mar 13 2021

LMZ740>745-141145-
/O.CON.KLOT.SC.Y.0023.210314T1500Z-210316T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
945 PM CST Sat Mar 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO
7 PM CDT MONDAY...

* WHAT...Northeast winds to 25 kt Sunday becoming east to 30 kt 
  Sunday night into Monday. Waves building to 6 to 9 ft along 
  the Illinois shore Sunday and 7 to 10 ft Monday. Waves 4 to 7 
  ft along the Indiana shore.

* WHERE...Northeast Illinois and Northwest Indiana nearshore
  waters.

* WHEN...From 10 AM Sunday to 7 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Petr
219 
WHUS73 KLOT 140804
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
304 AM CDT Sun Mar 14 2021

LMZ740>745-141615-
/O.CON.KLOT.SC.Y.0023.210314T1500Z-210316T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
304 AM CDT Sun Mar 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 7 PM CDT MONDAY...

* WHAT...Northeast winds to 25 kt today becoming east to 30 kt
  tonight into Monday. Waves building to 6 to 9 ft along the
  Illinois shore today and 7 to 10 ft Monday. Waves 4 to 7 ft 
  along the Indiana shore.

* WHERE...Northeast Illinois and Northwest Indiana nearshore 
  waters.

* WHEN...From 10 AM Sunday to 7 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
973 
WHUS73 KLOT 141343
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
843 AM CDT Sun Mar 14 2021

LMZ740>742-142145-
/O.EXT.KLOT.SC.Y.0023.210314T1500Z-210316T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
843 AM CDT Sun Mar 14 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM CDT TUESDAY...

* WHAT...Northeast winds to 25 kt today becoming east to 30 kt 
  tonight into Monday. Waves building to 6 to 9 ft along the 
  Illinois shore today and 7 to 10 ft Monday. Waves 4 to 7 ft 
  along the Indiana shore.

* WHERE...Northeast Illinois and Northwest Indiana nearshore 
  waters.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-142145-
/O.EXT.KLOT.SC.Y.0023.210314T1500Z-210316T0300Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
843 AM CDT Sun Mar 14 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM CDT MONDAY...

* WHAT...Northeast winds to 25 kt today becoming east to 30 kt
  tonight into Monday. Waves building to 5 to 8 ft along the 
  Illinois shore today and 7 to 10 ft Monday. Waves 4 to 7 ft 
  along the Indiana shore.

* WHERE...Northeast Illinois and Northwest Indiana nearshore 
  waters.

* WHEN...Until 10 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
914 
WHUS73 KLOT 141955
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
255 PM CDT Sun Mar 14 2021

LMZ740>742-150400-
/O.CON.KLOT.SC.Y.0023.000000T0000Z-210316T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
255 PM CDT Sun Mar 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* WHAT...Northeast winds to 25 kt today becoming east to 30 kt
  tonight into Monday. Waves building to 6 to 9 ft along the
  Illinois shore this evening and 7 to 10 ft Monday. Waves 4 to 7
  ft along the Indiana shore.

* WHERE...Northeast Illinois and Northwest Indiana nearshore 
  waters.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-150400-
/O.CON.KLOT.SC.Y.0023.000000T0000Z-210316T0300Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
255 PM CDT Sun Mar 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT
MONDAY...

* WHAT...Northeast winds to 25 kt becoming east to 30 kt tonight
  into Monday. Waves 5 to 8 ft occasionally to 10 ft along the
  Illinois shore. Waves 4 to 7 ft occasionally to 9 ft along the 
  Indiana shore.

* WHERE...Northeast Illinois and Northwest Indiana nearshore 
  waters.

* WHEN...Until 10 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
295 
WHUS73 KLOT 150213
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
913 PM CDT Sun Mar 14 2021

LMZ740>742-151015-
/O.CON.KLOT.SC.Y.0023.000000T0000Z-210316T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
913 PM CDT Sun Mar 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* WHAT...East winds to 30 kt. Significant waves to 10 ft.
  Occasional waves to 13 ft.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-151015-
/O.CON.KLOT.SC.Y.0023.000000T0000Z-210316T0300Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
913 PM CDT Sun Mar 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT
MONDAY...

* WHAT...East winds to 30 kt. Significant waves to 7 ft. 
  Occasional waves to 9 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 10 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
084 
WHUS73 KLOT 150840
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
340 AM CDT Mon Mar 15 2021

LMZ740>742-151645-
/O.CON.KLOT.SC.Y.0023.000000T0000Z-210316T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
340 AM CDT Mon Mar 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* WHAT...East winds to 30 kt. A few gale force gusts possible. 
  Significant waves to 10 ft. Occasional waves to 13 ft.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-151645-
/O.CON.KLOT.SC.Y.0023.000000T0000Z-210316T0300Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
340 AM CDT Mon Mar 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...East winds to 30 kt. A few gale force gusts possible. 
  Significant waves to 7 ft. Occasional waves to 9 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 10 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
997 
WHUS73 KLOT 151505
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1005 AM CDT Mon Mar 15 2021

LMZ740>742-152315-
/O.CON.KLOT.SC.Y.0023.000000T0000Z-210316T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
1005 AM CDT Mon Mar 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* WHAT...East winds to 30 kt. Occasional gale force gusts. 
  Significant waves to 10 ft. Occasional waves to 13 ft.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-152315-
/O.CON.KLOT.SC.Y.0023.000000T0000Z-210316T0300Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1005 AM CDT Mon Mar 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...East winds to 30 kt. Occaional gale force gusts. 
  Significant waves to 7 ft. Occasional waves to 9 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
777 
WHUS73 KLOT 151856
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
156 PM CDT Mon Mar 15 2021

LMZ740>742-160300-
/O.UPG.KLOT.SC.Y.0023.000000T0000Z-210316T0900Z/
/O.NEW.KLOT.GL.W.0007.210315T1900Z-210316T0000Z/
/O.NEW.KLOT.SC.Y.0024.210316T0000Z-210316T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
156 PM CDT Mon Mar 15 2021

...GALE WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM
CDT TUESDAY...

* WHAT...East gales to 35 kt. Significant waves to 10 ft. 
  Occasional waves to 13 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...For the Gale Warning, until 7 PM CDT this evening. For 
  the Small Craft Advisory, from 7 PM this evening to 4 AM CDT 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ743>745-160300-
/O.UPG.KLOT.SC.Y.0023.000000T0000Z-210316T0300Z/
/O.NEW.KLOT.GL.W.0007.210315T1900Z-210316T0000Z/
/O.NEW.KLOT.SC.Y.0024.210316T0000Z-210316T0300Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
156 PM CDT Mon Mar 15 2021

...GALE WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM TO 10 PM CDT THIS
EVENING...

* WHAT...East gales to 35 kt. Significant waves to 6 ft.
  Occasional waves to 8 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...For the Gale Warning, until 7 PM CDT this evening. For 
  the Small Craft Advisory, from 7 PM to 10 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Mar 13, 2:43 AM CST, 23 minutes earlier.

Area forecast discussion, Mar 13, 2:43 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
243 AM CST Sat Mar 13 2021

.SHORT TERM...
242 AM CST

Through Sunday...

Mild and dry conditions today will be replaced by blustery and
colder weather on Sunday. A few locations in the far south and
southwest parts of our forecast area may see a little light rain
Sunday, but the majority of the cwa will remain dry.

Early morning GOES vapor imagery depicts a deep upper low
developing over the southwestern CONUS, with fast west-
northwesterly confluent upper level flow farther east across the
Midwest. A strong upper jet streak was evident from the southern
Great Lakes to the mid-Atlantic region, with a fair amount of high
cirrus along the anticyclonic shear side of the the upper jet
axis. High cloud cover will likely remain in place especially
across the southern half of the forecast area today, in
association with the jet axis and reinforced by convective
activity across the Plains to our southwest. High cloud cover will
likely be thin enough (and may decrease in coverage at times) for
partly to mostly sunny skies with the most sunshine across the
northern half of the cwa.

At the surface, high pressure was centered across the western
Great Lakes region at 08Z. The high will weaken and drift
southeast today, with the trailing portion of the surface ridge
axis settling across the forecast area later this morning. The
weak surface pressure gradient would typically favor the afternoon
lake breeze being able to push substantially inland across the
area at this time of year. However forecast soundings depict 10-15
kt of west-northwest flow developing just above the boundary
layer across northern parts of the forecast area which may tend to
limit the westward push of the boundary. Therefore, while
temperatures in the 45-50 degree range will likely occur along the
immediate shore this afternoon, lake cooling may be limited to
just a few miles of shore across northeast IL. Elsewhere, low
level thermal fields support mid-50s for most areas away from the
lake this afternoon.

Surface low pressure associated with a northern stream
disturbance is progged to pass northeast of the Great Lakes later
today/tonight, with strong surface high pressure developing across
Ontario in its wake. Meanwhile, the deep closed upper low is
expected to drift very slowly east across the central Rockies
through Sunday, with surface low development progged across the
Oklahoma Panhandle region. As the pressure gradient between these
systems tightens across the area, northeast winds will increase
and become gusty to around 30 mph by late Sunday morning and
afternoon. This will make for a blustery and colder day with highs
in the mid 40s to lower 50s, but falling especially near Lake
Michigan during the afternoon. Between the cool and dry blustery
northeast winds and the slower eastward movement of the western
upper low, precip chances look to be pretty minimal through
Sunday, primarily with some light rain just grazing our far south
and southwestern counties Sunday morning/midday while the
remainder of the area stays dry.

Ratzer

&&

.LONG TERM...
343 PM CST

Sunday through Friday...

Our primary forecasting focus remains on a closed-off upper low
currently sitting over the southwestern U.S. This low will traverse
the Rocky Mountains into the central Plains over the weekend,
spawning a surface low to its southeast that will quickly occlude as
it tracks across the Plains towards the Midwest. While this system
will be weakening as it gets closer to our CWA, precipitation is
still looking likely for most of the area on Monday. This could
possibly include the first snow that we would see in the month of
March this year, but considerable uncertainty remains regarding the
specifics of precipitation type across the area.

Our first chances for precipitation with this system come on Sunday,
but they remain concentrated across our southern and western
counties. Model guidance continues to a indicate a leading swath of
precipitation getting induced Sunday morning as warm, moist air
overruns a warm front outstretched over the Ozarks and Tennessee
River Valley. This will produce generally light rain farther
downstate in Illinois which will have difficulty making it as far
north as our CWA given that a fairly stout antecedent wedge of dry
air will already be in place and will continue to be reinforced
by subsidence and dry air advection caused a broad region of high
pressure to our north over Ontario. Think that most precipitation
on Sunday will stay to our south and west as a result of that, but
could still see some light rain or sprinkles sneaking into our
southern and western counties if we aren't quite as dry as
guidance like the 12Z ECMWF or GFS would suggest. Have left some
slight chance and chance PoPs in the forecast to account for that
possibility.

The low pressure system will eventually push closer overnight into
early Monday morning as the high over Ontario shifts eastward, and
the residual dry low-level air mass will be allowed to saturate
across the entirety for the forecast area as the low's moist
conveyor belt surges into the area on Monday. Best chances for
precipitation, potentially including precipitation of moderate to
somewhat heavy intensity, will come Monday morning, but periods
of lighter precipitation will likely persist throughout the day
into the wee morning hours on Tuesday before the low moves off to
the east.

Precipitation type forecast remains challenging and to some extent
remains a function of precipitation onset time, but confidence in
the area receiving some amount of wintry precipitation has
increased a bit from prior forecast iterations with forecast
guidance trending a little bit cooler. Wet-bulb temperature
profiles are progged to generally remain around or below 0C
throughout much of the column with the potential exception of an
850 mb warm nose that could suspend temperatures above freezing
right around the favored timing for any heavier precipitation to
move through the area. As a result, a wide range of outcomes for
precip types remains in play, including at least a brief period of
freezing rain and/or sleet appearing possible across the southern
half of the forecast area Monday morning. Places where the warm
nose is less pronounced (generally as get closer to the Illinois-
Wisconsin state line) would be more favored to see snow Monday
morning including some relatively minor accumulations if surface
temperatures do indeed fall below freezing. By the afternoon,
temperatures look to warm up just enough to leave us with mainly
light rain or at least a rain/snow mix. Light precipitation
wrapping around the decaying surface low could be either drizzle
or flurries into early Tuesday morning depending on how thermal
profiles evolve. Regardless of how everything plays out, the odds
of us seeing some sort of wintry precipitation over the area is
looking like an increasingly good bet.

The other aspect of this system to watch will be the winds. The
tight pressure gradient between the incoming low and the high over
Canada will likely lead to a prolonged period of sustained
easterly winds onto the western Lake Michigan shore. Lake levels
have fortunately been trending downward in recent months, but the
potential for at least minor lakeshore flooding still looks to be
present for this event, especially along the Illinois shore.

Beyond Monday's system, ensemble guidance diverges significantly,
but the general consensus is that another system will track
somewhere across the Midwest later in the week and bring
precipitation chances to the area sometime on Wednesday and/or
Thursday. Deterministic guidance has at least come into better
agreement on the evolution of this system and would currently
suggest that precipitation would start off as rain Wednesday night
and possibly transition over to a rain/snow mix or snow on Thursday
before ending by Thursday night, but we'll need to wait a little
longer before we can unpack additional details about this particular
system.

The Wednesday/Thursday system also looks like a favorable setup for
at least minor lakeshore flooding with northerly near-gale force
winds appearing to be quite achievable. This setup would favor
any lakeshore flooding potential towards the northwest Indiana
shore, though the Illinois lakeshore would likely see some impacts
as well. Again, we're still a bit too far away for us to say that
this is a slam dunk, but it'll be something that we'll have to
continue to keep an eye on over the coming days.

Temperatures throughout basically the entire work week look to
remain more or less around normal for this time of year with highs
in the 40s and lows generally in the lower 30s.

Ogorek

&&

.AVIATION...
For the 06Z TAFs...

No forecast concerns are expected this period. Light easterly
winds will continue into the overnight hours, possibly becoming
light and variable by daybreak. Winds will shift southerly after
sunrise and then southwest by late morning. A lake breeze is
expected to develop near Lake Michigan but low level winds begin
to slowly increase in the afternoon and continue increasing into
Saturday evening and this should prevent the lake breeze from
moving too far inland, though it may make it to gyy and into
northwest IN. Light southwest winds will turn more westerly
Saturday evening and then are expected to shift northwest early
Sunday morning. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 12, 4:21 PM CST, 10 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
421 PM CST Fri Mar 12 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-132230-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
421 PM CST Fri Mar 12 2021 /521 PM EST Fri Mar 12 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday...
  Limited Non Thunderstorm Wind Risk.
  Limited Ice Accumulation Risk Sunday Night.
Monday...
  Limited Non Thunderstorm Wind Risk.
  Limited Ice Accumulation Risk.
  Limited Snow Risk.
Thursday...
  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

A low pressure system will bring gusty easterly winds to the area
Sunday night and Monday. There is some potential for accumulating
wet snow across portions of the area late Sunday night into Monday
evening along with a chance for light freezing rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

LMZ740>745-132230-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
421 PM CST Fri Mar 12 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday and Monday...
  Hazardous conditions for small craft are likely.
Wednesday and Thursday...
  Hazardous conditions for small craft are likely.

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.